Changes to antiretroviral drug regimens during integrated TB-HIV treatment: results of the SAPiT trial.
Gengiah, Tanuja N.
Gray, Andrew L.
Abdool Karim, Salim Safurdeen.
MetadataShow full item record
Background—Frequency of drug changes in combination antiretroviral therapy among patients starting both tuberculosis (TB) and human immunodeficiency virus (HIV) therapy, as a result of treatment-limiting toxicity or virological failure, is not well established. Methods—Patients in the Starting Antiretroviral Therapy at Three Points in Tuberculosis (SAPiT) trial were randomized to initiate antiretroviral therapy either early or late during TB treatment or after completion of TB treatment. Drug changes due to toxicity (defined as due to grade 3 or 4 adverse events) or virological failure (defined as viral load > 1000 copies/ml on two occasions, taken at least 4 weeks apart) were assessed in these patients. Results—A total of 501 TB-HIV co-infected patients were followed for a mean of 16.0 (95% confidence interval (CI): 15.5 to 16.6) months after antiretroviral therapy (ART) initiation. The standard first-line ARVs used, were efavirenz, lamivudine and didanosine. Individual drug switches for toxicity occurred in 14 patients (incidence rate: 2.1 per 100 person-years; 95% (CI): 1.1 to 3.5), and complete regimen changes due to virological failure in 25 patients (incidence rate: 3.7 per 100 person-years; CI: 2.4 to 5.5). The most common treatment limiting toxicities were neuropsychiatric effects (n=4; 0.8%), elevated transaminase levels and hyperlactatemia (n= 3; 0.6%), and peripheral neuropathy (n=2; 0.4%). Complete regimen change due to treatment failure was more common in patients with CD4+ cell count <50cells/mm3 (p<0.001) at ART initiation and body mass index greater than 25 kg/m2 (p=0.01) at entry into the study. Conclusion—Both drug switches and complete regimen change were uncommon in patients cotreated for TB-HIV with the chosen regimen. Patients with severe immunosuppression need to be monitored carefully, as they were most at risk for treatment failure requiring regimen change.